HARRISBURG, Pa. — It has many names: “tranq”, “tranq dope”, “Philly dope” and “zombie drug”. Whatever it’s called, a mixture of heroin or fentanyl with the animal tranquilizer xylazine is increasingly part of the illicit drug supply in the Northeast.
Xylazine is not approved for humans. According to medical studies, it can cause deep sedation for hours.
Its effects may be amplified when used with opioids, which can also cause sleepiness and relaxation.
Tranq has also been linked to painful, necrotic skin ulcers and in some cases, amputation.
Xylazine has become common in the illicit drug supply. One report found in Philadelphia in 2021, 78% of people who screen positive for fentanyl also screened positive for xylazine.
The powerful drug cocktail has also made its way to southcentral Pennsylvania.
Three people have died of an overdose in the last few months with both fentanyl and xylazine in their system, the York County coroner confirmed.
Dauphin county officials said they have seen a rise in these overdoses for at least two years.
In November, the FDA sent out a nationwide warning to healthcare providers about the increased risk of overdose when opioids are combined with xylazine.
Because xylazine is not an opioid, the opioid-blocking drug Narcan does not reverse an overdose. Narcan should still be administered in an overdose situation, because often xylazine is present with an opioid, according to Brittany Shutz, executive director of the York Opioid Collaborative.
The DEA and state agencies like the Department of Health and Department of Drug and Alcohol Programs are all monitoring the impact of xylazine and discussing how to get information out to first responders, treatment providers and the community.